Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 60, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 1, 1998, 7:59 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 1998, 7:59 PM CDT (00:59 UTC)
- Expired
- Jun 1, 1998, 8:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 8:05 PM CDT | Hail 0.75 | New York Mills, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 020059 RRA SVRFAR MNC111-159-020130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 759 PM CDT MON JUN 1 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA SOUTHERN WADENA COUNTY IN CENTRAL MINNESOTA * UNTIL 830 PM CDT * AT 758 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR NEW YORK MILLS OR 25 MILES SOUTHEAST OF DETROIT LAKES. THE STORM WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUFFTON WADENA DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. KENNEDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:40 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jun 1, 2:40 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 240 PM CDT MON JUN 1 1998 ADAP CONTINUES TO FOCUS MAX INSTABILITY ACRS WCNTRL MN WITH SFC BASED LI/S TO -4 AND DECENT MSTR CONVERGENCE. WATCH TIL 02Z LOOKS GD THEN LN OF STMS CURRENTLY MOVG THRU OTTER TAIL AND WADENA COUNTIES SHOULD EXIT CWA. STG CAA FOLLOWS THE CONVECTION WITH TRANSITION INTO A FALL-LIKE REGIME DURING THE NEXT 24 HRS. CDFNT RATHER SHALLOW AT FIRST LOOKING MORE LIKE AN ANAFNT WITH ISENTROPIC LIFT ON THE COLD SIDE OF THE BNDRY. SWRS LIKELY OVRNIGHT WITH THIS FNTL CONFIGURATION ALG WITH STG NERLY WNDS. WILL CLEAN UP ZN MAINLY FOR EXPIRATION OF WATCH AND END OF EVENING PD. UPDATE OUT BY 930 PM. BELLES
In the hours before
Local storm report, Jun 1, 7:00 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
700 PM CDT MON JUN 1 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
315 PM ITASCA STATE PARK MN 0.75 INCH HAIL
06/01/98 CLEARWATER
330 PM LAPORTE MN WIND DAMAGE
06/01/98 HUBBARD TREES DOWN
415 PM BARNESVILLE 8SE MN 0.75 INCH HAIL
06/01/98 WILKIN
435 PM PELICAN RAPIDS 6N MN 0.75 INCH HAIL
06/01/98 OTTER TAIL
508 PM VERGAS MN 0.75 INCH HAIL
06/01/98 OTTER TAIL
457 PM DETROIT LAKES 12SE MN 0.75 INCH HAIL
06/01/98 BECKER
520 PM DENT MN 0.75 INCH HAIL
06/01/98 OTTER TAIL
600 PM MENAGHA 2S MN 0.75 INCH HAIL
06/01/98 WADENA
555 PM AKELEY 5N MN 0.75 INCH HAI$L
06/01/98 HUBBARD
KENNEDY/KELLENBENZLocal storm report, Jun 1, 7:00 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
700 PM CDT MON JUN 1 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
315 PM ITASCA STATE PARK MN 0.75 INCH HAIL
06/01/98 CLEARWATER
330 PM LAPORTE MN WIND DAMAGE
06/01/98 HUBBARD TREES DOWN
415 PM BARNESVILLE 8SE MN 0.75 INCH HAIL
06/01/98 WILKIN
435 PM PELICAN RAPIDS 6N MN 0.75 INCH HAIL
06/01/98 OTTER TAIL
508 PM VERGAS MN 0.75 INCH HAIL
06/01/98 OTTER TAIL
457 PM DETROIT LAKES 12SE MN 0.75 INCH HAIL
06/01/98 BECKER
520 PM DENT MN 0.75 INCH HAIL
06/01/98 OTTER TAIL
600 PM MENAGHA 2S MN 0.75 INCH HAIL
06/01/98 WADENA
555 PM AKELEY 5N MN 0.75 INCH HAI$L
06/01/98 HUBBARD
KENNEDY/KELLENBENZNearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.